Alert archive / Maine / Beach Hazards Statements in 2020
Beach Hazards Statement 4, NWS Caribou, ME
NWS Caribou, ME issued this beach hazards statement at Jun 17, 2020, 4:01 PM EDT for Hancock County, Washington County, Maine. It took effect at Jun 18, 2020, 7:00 AM EDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Jun 17, 2020, 4:01 PM EDT (20:01 UTC)
- In effect from
- Jun 18, 2020, 7:00 AM EDT
- Expired
- Jun 18, 2020, 9:00 PM EDT
- In force
- 14 hr
- Issued by
- NWS Caribou, ME
Counties Hancock County, ME, Washington County, ME
The radar
The Caribou radar (KCBW), 142 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 8.0 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1941 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
275 WHUS41 KCAR 172001 CFWCAR Coastal Hazard Message National Weather Service Caribou ME 401 PM EDT Wed Jun 17 2020 MEZ029-030-181200- /O.NEW.KCAR.BH.S.0004.200618T1100Z-200619T0100Z/ Coastal Hancock-Coastal Washington- 401 PM EDT Wed Jun 17 2020 ...BEACH HAZARDS STATEMENT IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY EVENING... * WHAT...The warm air temperatures around 80 may cause people to underestimate the dangers of the cold water temperatures which are currently only around 50. * WHERE...Coastal Hancock and Coastal Washington Counties. * WHEN...From Thursday morning through Thursday evening. * IMPACTS...Anyone on boats or paddlecraft should use caution and be prepared for immersion. Dress for water temperatures and know how to perform rescues. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued on days when a significant number of boats and paddlecraft are expected to be out on the water and when warm air temperatures may cause people to underestimate the danger of the cold water. Paddle smart from the start. Always wear your life jacket. Be aware of wind conditions, tides, and localized currents. && $$ Norcross
3 follow-up statements
955 WHUS41 KCAR 180821 CFWCAR Coastal Hazard Message National Weather Service Caribou ME 421 AM EDT Thu Jun 18 2020 MEZ029-030-181630- /O.CON.KCAR.BH.S.0004.200618T1100Z-200619T0100Z/ Coastal Hancock-Coastal Washington- 421 AM EDT Thu Jun 18 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...The warm air temperatures around 80 may cause people to underestimate the dangers of the cold water temperatures which are currently only around 50 degrees. * WHERE...Coastal Hancock and Coastal Washington Counties. * WHEN...From Thursday morning through Thursday evening. * IMPACTS...Anyone on boats or paddlecraft should use caution and be prepared for immersion. Dress for water temperatures and know how to perform rescues. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued on days when a significant number of boats and paddlecraft are expected to be out on the water and when warm air temperatures may cause people to underestimate the danger of the cold water. Paddle smart from the start. Always wear your life jacket. Be aware of wind conditions, tides, and localized currents. && $$ Hewitt
939 WHUS41 KCAR 181450 CFWCAR Coastal Hazard Message National Weather Service Caribou ME 1050 AM EDT Thu Jun 18 2020 MEZ029-030-190100- /O.CON.KCAR.BH.S.0004.000000T0000Z-200619T0100Z/ Coastal Hancock-Coastal Washington- 1050 AM EDT Thu Jun 18 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 9 PM EDT THIS EVENING... * WHAT...The warm air temperatures around 80 degrees may cause people to underestimate the dangers of the cold water temperatures which are currently only around 50 degrees. * WHERE...Coastal Hancock and Coastal Washington Counties. * WHEN...From Thursday morning through Thursday evening. * IMPACTS...Anyone on boats or paddlecraft should use caution and be prepared for immersion. Dress for water temperatures and know how to perform rescues. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued on days when a significant number of boats and paddlecraft are expected to be out on the water and when warm air temperatures may cause people to underestimate the danger of the cold water. Paddle smart from the start. Always wear your life jacket. Be aware of wind conditions, tides, and localized currents. && $$
779 WHUS41 KCAR 190056 CFWCAR Coastal Hazard Message National Weather Service Caribou ME 856 PM EDT Thu Jun 18 2020 MEZ029-030-190200- /O.EXP.KCAR.BH.S.0004.000000T0000Z-200619T0100Z/ Coastal Hancock-Coastal Washington- 856 PM EDT Thu Jun 18 2020 ...BEACH HAZARDS STATEMENT WILL EXPIRE AT 9 PM EDT THIS EVENING... $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this beach hazards statement went out at Jun 17, 12:03 PM EDT, 3 hours 58 minutes earlier.
Area forecast discussion, Jun 17, 12:03 PM EDT, 3 hours 58 minutes before
Area Forecast Discussion National Weather Service Caribou ME 1203 PM EDT Wed Jun 17 2020 .SYNOPSIS... High pressure will cross the region today then slowly move south Thursday through Sunday. && .NEAR TERM /THROUGH THURSDAY/... Update... High pressure will cross the region today, while upper level ridging persists. Skies will remain sunny this afternoon. High temperatures will range from the mid to upper 80s north, to the lower to mid 80s interior Downeast. Cooler temperatures in the mid 70s will occur along the Downeast coast with onshore winds and developing sea breezes. Have updated the forecast to adjust for current conditions along with afternoon temperatures. Previous Discussion... Upper lvl high pres cont's to build alf toward our FA from the W today and will cont through Thu with a cont'd wrmg trend. Hi temps will reach mid to upper 80s this afternoon across Nrn and Cntrl lower trrn lctns and and at least lower 90s Thu, with 70s alg the immediate Downeast coast both days where an aftn sea breeze is xpctd. Ovrngt lows will again be warmer tonight N of the immediate coast. Skies will remain mclr durg this tm frame, with perhaps some thin Ci and patchy AC across Nrn areas at times as a weak s/wvs cross well north of the Rgn from James Bay to Ern QB prov. In addition to downsloping wrly component llvl winds N of Downeast areas, relatively low atmospheric PWATs ovr the FA with this upper high will mean lower sfc dwpts then typically accompanies heat of this caliber for our Rgn, meaning that aftn heat indices will be running less than fcst hi temps, so no need for a heat adv attm. On the otherhand, drier air alg with dry antecedent ground conditions from recent low rnfl will result in more sensible sfc htg than normal this tm of season. This means hi temps spcly Thu aftn may be conservative well inland from the Downeast coast given how warm consensus model 925-850mb temps are fcst to be with full sun, with strong mid lvl capping little in the way of SBCAPE avbl for clds outside of sct low to mdt CU. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/... THe very warm stretch will continue for Northern and Eastern Maine. Strong upper ridge will hold in place for this term leading to a Hot day on Friday and possible record high temps. Challenge for Saturday w/the backdoor front to the north. Clear skies Thursday night w/temps falling back into the upper 50s and lower 60s. Fog development possible along the immediate coast w/the light SW flow. Some of high resolution guidance such as the HREF and SREF support the fog formation. Decided to go ahead and bring fog into the coastal areas into Friday morning. The fog will burn off quickly Friday morning w/plenty of sunshine expected. We could be seeing record heat w/heat indices climbing into the lower 90s at least. There is possibility that heat indices could reach into the mid 90s. This will depend on the dewpoints. Attm given the WSW wind flow, kept dewpoints in the upper 50s to around 60s leading to lower 90 heat indices. Temps will fall back Friday night w/clear skies w/temps once again in the upper 50s to lower 60s. Introduced fog again for the coast. The latest suite of guidance including the GFS/ECMWF and Canadian show a backdoor cold front across Canada trying to slide the boundary into northern Maine on Saturday. The Canadian Global was the most aggressive w/bringing the front as far s as the interior Downeast w/a significant cooldown. The GFS and ECMWF bring the front into northern Maine and hold it up there before returning it back to the of the Border by late Sunday. WPC appears shows the front across northern Maine on Saturday. Decided to lean w/a blend of the guidance w/slightly cooler temps for far northern Maine and hot further s. Northern/Central Aroostook County should see daytime temps in the mid/upper 80s, while further s, temps hitting 90 or higher looks to be a reality. Even Bangor could be seeing high temps on Saturday around 90s due to a WSW wind. The GFS was entertaining for tstms late Saturday afternoon into the evening. There is good CAPE(2000+ joules), but forcing is weak. The ECMWF is much drier and has been consistent. Plus, given the orientation of the ridge axis extending back into Maine, moisture availability is limited. Therefore, kept any mention of showers/tstms out of the forecast for this cycle. && .LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/... Sunday will again be warm, but further pattern shifts disrupt confidence with building SW flow at the surface in return flow. Diurnal showers and possibly a tstm are a threat in the afternoon across the portions of northern Maine and the Maine Central Highlands. Forcing once again is weak, but there is some weak shear which could get a few tstms going. Stayed close to the dacrew's thinking of going w/a 20% chance. Monday could see some tstms, but there is some discrepancy in the model guidance as the ECMWF keeps the bulk of forcing and QPF west of the region, while the GFS is more aggressive w/a upper trof aiding in showers and tstms. Once again, shear appears to be weak, but enough to possibly kick start some activity. Therefore, decided to stay w/30% chance for showers/tstms for Monday and again on Tuesday w/the apch of a more significant cold front. && .AVIATION /16Z WEDNESDAY THROUGH SUNDAY/... NEAR TERM: Generally expect VFR conditions this afternoon through Thursday. However, variable conditions are possible along the Downeast coast late tonight through early Thursday with any marine stratus/fog. Generally expect south/southwest winds around 10 mph, with gusts up to 20 mph this afternoon. Onshore winds and sea breezes will occur along the Downeast coast this afternoon. SHORT TERM: Thu night-Fri night...Mainly VFR. Potential for IFR in fog at BHB late Thu night and again Fri night. SW 5-10kts. Sat and Sat night...VFR, winds SW 5-10kts. Sun...VFR. There is a slight chance of a tstms across northern terminals. Winds S gusting to 15 kt. && .MARINE... NEAR TERM: Winds/seas below small craft advisory levels this afternoon through Thursday. Visibilities could be reduced in fog later tonight into Thursday. SHORT TERM: Winds and waves are expected to remain below SCA thresholds right into Sun. Wave of 2 to 3 ft gradually building to 4 ft over the outer waters by Sat night into Sun. Winds are forecast to be from the SSW with gusts up to 15 kt or so during the afternoons and early evenings. && .CLIMATE... High temperatures on Thursday and Friday are forecast to climb to at least the lower 90s well inland from the coast. Record high temperatures are possible both days for mostly Caribou and Houlton. Here are the respective record high temperatures for Thursday 6/18 and Friday 6/19. Thursday 6/18: Caribou........90 set in 1955 Houlton........92 set in 1955 Millinocket...101 set in 1907 (all time record) Bangor.........94 set in 1994 Friday 6/19: Caribou........91 set in 1995 Houlton........92 set in 1995 Millinocket....95 set in 1923 Bangor.........95 set in 1995 && .CAR WATCHES/WARNINGS/ADVISORIES... ME...None. MARINE...None. && Near Term...Norcross/VJN Short Term...Hewitt Long Term...Hewitt Aviation...Norcross/Hewitt Marine...Norcross/Hewitt Climate...VJN
Hazardous weather outlook, Jun 17, 3:22 AM EDT, 12 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Caribou ME 322 AM EDT Wed Jun 17 2020 MEZ001>006-010-011-015>017-031-032-181000- Northwest Aroostook-Northeast Aroostook-Northern Somerset- Northern Piscataquis-Northern Penobscot-Southeast Aroostook- Central Piscataquis-Central Penobscot-Southern Penobscot- Interior Hancock-Central Washington-Southern Piscataquis- Northern Washington- 322 AM EDT Wed Jun 17 2020 This Hazardous Weather Outlook is for Central Highlands Maine, Far Eastern Maine, Far Northern Maine, Interior DownEast Maine, North Woods Maine and Penobscot Valley Maine. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Very warm to hot conditions are expected through Friday likely continuing into the weekend. Although afternoon heat indices are not expected to exceed actual air temperatures through Friday, if you plan on outdoor activities, you may want to bring extra liquids to replenish and take extra breaks in cool shady areas to prevent from over heating. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ029-030-181000- Coastal Hancock-Coastal Washington- 322 AM EDT Wed Jun 17 2020 This Hazardous Weather Outlook is for Coastal DownEast Maine. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ050>052-070-071-181000- Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- Waters from Eastport ME to Stonington (Deer Isle) ME from 25 to 40 nm- Waters from Schoodic Point, ME to Stonington ME from 25 to 40 nm- 322 AM EDT Wed Jun 17 2020 This Hazardous Weather Outlook is for Atlantic Coastal Waters and Atlantic coastal waters. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Areas of dense marine fog will become more prevalent from Thursday night into the weekend. Mariners should factor this into their planning if expected to be out on the waters. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. VJN
Nearby
Beach Hazards Statements in Maine, 2020Every beach hazards statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.